Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Wilmington, NC

April 11, 2004Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 11, 2004, 6:01 PM EDT for Robeson County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2004, 6:01 PM EDT (22:01 UTC)
Expired
Apr 11, 2004, 7:00 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 85 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 112201
SVRILM
NCC155-112300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT SUN APR 11 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED NEAR LUMBERTON TO ALLENTON WITH VERY LITTLE      
  MOVEMENT.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL PORTIONS OF       
  SOUTHEAST AND SOUTHERN ROBESON COUNTY.

ADDITIONAL SEVERE THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER 
COMMUNITIES IN THE WARNED AREA.

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING. MOVE INDOORS IMMEDIATELY UNTIL THE STORM WEAKENS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3457 7914 3445 7906 3454 7887 3468 7882
          3476 7890

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:29 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 11, 2:29 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT SUN APR 11 2004

.DISCUSSION...
WARM AND UNSTABLE AIRMASS OVER THE EASTERN CAROLINAS IS JUST WAITING
FOR A TRIGGER TO PRODUCE POSSIBLY SEVERE THUNDERSTORMS. AN UPPER
LEVEL DISTURBANCE CROSSING CENTRAL SOUTH CAROLINA AND VARIOUS
BOUNDARIES FROM THE SEABREEZE AND EARLIER CONVECTION SHOULD BEGIN TO
LIGHT UP IN THE NEXT COUPLE HOURS. HAIL AND WIND GUSTS LOOK TO BE THE
PRIMARY THREAT. CAPE VALUES ARE AS HIGH AS 2500 J/KG AND SHEAR
PROFILES APPEAR FAVORABLE FOR MULTI-CELLULAR STORM AND MAYBE A
ROTATING SUPERCELL OR TWO...PARTICULARLY WHERE LOCAL HELICITY
VALUES ARE ENHANCED BY A BOUNDARY. SEVERE THUNDERSTORM WATCH WILL
RUN THROUGH 8 PM EDT.

FOR THE REST OF TONIGHT...THICK CIRRUS BLOWOFF FROM A HUGE
CONVECTIVE BLOB IN THE NORTHEASTERN GULF OF MEXICO WILL KEEP SKIES
OVERCAST. AS THE CIRRUS CLEARS...A STRENGTHENING CONVERGENT LOW AND
MID LEVEL FLOW FROM THE S/SE WILL SPREAD A SECOND WAVE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA. THIS WAVE SHOULD ADVECT EAST
DURING THE MORNING HOURS AND TO THE NORTH CAROLINA COAST BY EARLY
AFTERNOON. THERE IS THE POTENTIAL FOR TRAINING CELLS WITH HEAVY
RAINFALL...PARTICULARLY IF THE CONVECTIVE BAND PERSISTS LIKE THE
ETA SEEMS TO INDICATE. MAX TEMPS MONDAY WILL BE HELD DOWN BY THE
CLOUDS AND PRECIPITATION WITH LOWER 70S MOST AREAS.

MONDAY NIGHT AND TUESDAY...THE TIMING OF INDIVIDUAL SHORT WAVES
BECOMES MORE AND MORE UNCERTAIN. HAVE GONE WITH MID RANGE POPS WITH
EMPHASIS ON TIMING OF UPPER VORTS FROM THE ETA. THE GFS IS OVERCOME
BY CONVECTIVE FEEDBACK...BUT THE ETA SUGGESTS THE SURFACE FRONT WILL
FINALLY SWEEP ACROSS FROM WEST TO EAST TUESDAY EVENING...ENDING THE
CHANCES FOR PRECIPITATION. ON WEDNESDAY...THE COLD POOL ALOFT WILL
DEVELOP AN EXTENSIVE CUMULUS FIELD DURING THE HEAT OF THE DAY.
MOISTURE WILL BE THE LIMITING AGENT SO HAVE CUT POPS BACK TO ONLY
SLIGHT CHANCE FOR THE NC COUNTIES.

THE REMAINDER OF THE FORECAST APPEARS DRY WITH A MODERATING TREND AS
HIGH PRESSURE BUILDS OVERHEAD...AND THEN OFFSHORE. HIGHS FOR THE
WEEKEND SHOULD RISE WELL INTO THE 70S.

&&

.MARINE...
QUASI-STATIONARY FRONT WILL REMAIN N AND NW OF THE WATERS TONIGHT
AND MON KEEPING SOUTH TO SOUTHEAST FLOW IN PLACE THROUGH MUCH OF
TUE. THE PRESSURE GRADIENT WILL SHARPEN DURING MON AND WOULD EXPECT
TO SEE SMALL CRAFT ADVISORY LEVELS MET BY THAT TIME. WILL CONTINUE
TO HEADLINE SMALL CRAFT POSSIBLE FOR MON AND LET LATER SHIFTS RAISE
THE FLAG. FAVORED ETA WIND FIELD OVER THE GFS GIVEN THE PROBLEMS IT
HAS BEEN HAVING LATELY...PLUS THE GFS SPEEDS LOOK OVERDONE. ETA
CONTINUES TO DEPICT A FRONT PASSING OFF THE COAST TUE NIGHT ALLOWING
THE WIND DIRECTION TO SHIFT OFFSHORE. A TROUGH DEVELOPING ACROSS THE
CAROLINAS WED MAY RESULT IN A WIND DIRECTION MORE S OF W BUT IT IS
EXPECTED TO BECOME NW AS THE TROUGH TRANSITIONS OFF THE COAST THU.
WAVEWATCH ARE LIKELY OVERDONE...ESPECIALLY MON-TUE GIVEN THE
OVERDONE GFS WIND FIELD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     62  73  65  74 /  60  80  50  50
FLORENCE       61  73  62  72 /  80  80  40  50
LUMBERTON      60  71  62  72 /  80  80  40  50
MYRTLE BEACH   63  72  65  71 /  70  70  40  50

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE THUNDERSTORM WATCH #68 UNTIL 800 PM ALL COUNTIES.
SC...SEVERE THUNDERSTORM WATCH #68 UNTIL 800 PM ALL COUNTIES.

PUBLIC...TRA
MARINE...SRP
Hazardous weather outlook, Apr 11, 3:40 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT SUN APR 11 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111139-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
340 PM EDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON...EVENING AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8 PM...
FOR RAPIDLY DEVELOPING MULTICELL LINES OF THUNDERSTORMS MOVING
TOWARD THE NORTHEAST AT ABOUT 20 MPH. THESE STORMS ARE CAPABLE OF
GOLFBALL SIZE HAIL WIND GUSTS AROUND 60 MPH. LATER TONIGHT...MORE
GENERAL RAIN WILL MOVE INTO THE AREA WITH LOW PRESSURE FROM THE GULF
OF MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS AND SHOWERS ON MONDAY WILL PRODUCE WIDESPREAD HEAVY
RAINFALL. THUNDERSTORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS. THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR TUESDAY AND
WEDNESDAY AND SOME OF THESE MAY BE STRONG TO SEVERE AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING TONIGHT.

In the hours before

Special weather statement, Apr 11, 12:21 PM EDT, 5 hours 40 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1221 PM EDT SUN APR 11 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-122000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1221 PM EDT SUN APR 11 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON
ACROSS THE EASTERN CAROLINAS. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS EXPECTED TO BE THE
PRIMARY THREAT.

A WARM AND MOIST AIRMASS ACROSS THE AREA WILL COUPLE WITH AN
APPROACHING UPPER LEVEL TROUGH THIS AFTERNOON. THE SEABREEZE BOUNDARY
WILL ONLY ADD TO THE UNSTABLE CONDITIONS...AND WILL HELP FOCUS THE
UNSTABLE AIR INTO THE THUNDERSTORMS.

THUNDERSTORMS COULD ALSO PRODUCE HEAVY RAINFALL...WITH UP TO TWO
INCHES PER HOUR NOT OUT OF THE QUESTION. ISOLATED AREAS ACROSS
SOUTHEAST NORTH CAROLINA PICKED UP SEVERAL INCHES OF RAIN
SATURDAY...AND THESE AREAS WILL BE PARTICULARLY SUSCEPTIBLE TO
FLOODING IF HEAVY RAIN REDEVELOPS.

KEEP A CLOSE EYE ON THE WEATHER THIS AFTERNOON. IF A SEVERE
THUNDERSTORM WATCH IS ISSUED...IT MEANS CONDITIONS HAVE BECOME
FAVORABLE FOR SEVERE WEATHER. IF A SEVERE THUNDERSTORM WARNING IS
ISSUED...IT MEANS SEVERE WEATHER IS OCCURRING AND YOU SHOULD SEEK
SHELTER IMMEDIATELY. STAY TUNED TO YOUR WEATHER RADIO FOR THE LATEST
INFORMATION.

TRA
Local storm report, Apr 11, 5:37 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
537 PM EDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             TAR HEEL                34.73N 78.79W
04/11/2004  0.75 INCH        BLADEN             NC   LAW ENFORCEMENT

0515 PM     HAIL             6 SW CHADBOURN          34.26N 78.90W
04/11/2004  0.50 INCH        COLUMBUS           NC   CO-OP OBSERVER

&&

JAN
Special weather statement, Apr 11, 5:55 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
555 PM EDT SUN APR 11 2004

NCZ087-099-SCZ017-023-024-032-033-112355-
COLUMBUS NC-DARLINGTON SC-DILLON SC-FLORENCE SC-MARION SC-MARLBORO
SC-ROBESON NC-
555 PM EDT SUN APR 11 2004

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA...

IN AT 550 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING
OVER DARLINGTON...FLORENCE....DILLON...ROBESON...AND BLADEN
COUNTIES. THE STORMS WERE MOVING NORTHEAST AT 15 MPH

THESE THUNDERSTROMS WILL PRODUCE HEAVY RAINFALL OF UP TO 2 INCHES.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS. HAIL IS ALSO POSSIBLE
WITH SOME OF THESE STORMS...ALONG WITH CLOUD TO GROUND LIGHTNING AND
STRONG GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP:

TM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 5:18 PM EDTSevere Thunderstorm WarningILMBladen57 min
Apr 11, 7:11 PM EDTSevere Thunderstorm WarningILMBladen64 min
Apr 11, 7:12 PM EDTSevere Thunderstorm WarningILMColumbus63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.